Jump to content
Additional Hardware Upgrades Read more... ×
SuperPudu SuperPudu (New Member)

IM Injections Given Too Low?

Nurses   (1,482 Views 8 Comments)
174 Visitors; 9 Posts
If you find this topic helpful leave a comment.
advertisement

Hey all! Long time lurker, first time poster.

I'm a newer nurse, graduated in April as an RPN, and have been working in a long term care facility since.

I have given a fair share of IM injections over schooling, practical, and working. Yesterday, my FIL got two vaccinations that were to be given IM. He now has a large (6 inch diameter) red induration on the lower half of his arm. When I asked him if this was the area they had injected the medication into, he said yes. It was far below the deltoid muscle, closer the the anticubital area.

Not seeking medical advice, just morbidly curious. Could this swelling be a result of an IM given too low? I haven't come across this in practice before.

Edited by SuperPudu

Share this post


Link to post
Share on other sites

Who gave it and what was given? I'm guessing a flu shot at an ad-hoc flu shot clinic. Some places pull in "vaccinators" who aren't nurses and are given a crash course. He really needs to see his PCP and get that looked at.

Another thought: was he wearing long sleeves that were too tight to roll up all the way? Then the shirt needs to come off. Someone might have just popped it in below the sleeve line. Not good technique.

Edited by TriciaJ
Missed paragraph

Share this post


Link to post
Share on other sites

A flu shot in one arm (the one with the larger red spot) and a shingles vaccination in the other. Apparently it what the physician who administered.

He just confirmed that yes, he was wearing long sleeves. Very astute of you to assume that right off the bat! I normally have a client pull one arm out or remove the shirt.

Thanks so much for your reply!

Share this post


Link to post
Share on other sites

Recently had 2nd Shingrix vaccine --large area redness from shot and awlful muscles aches for 2 weeks--- known reaction.

Flu and Shingles vaccines should not be given at same time per my pharmacist.

Share this post


Link to post
Share on other sites
A flu shot in one arm (the one with the larger red spot) and a shingles vaccination in the other. Apparently it what the physician who administered.

He just confirmed that yes, he was wearing long sleeves. Very astute of you to assume that right off the bat! I normally have a client pull one arm out or remove the shirt.

Thanks so much for your reply!

I've never administered shingles vaccine but it is a subcutaneous injection. The CDC website states it is administered SC "in the deltoid" but this doesn't make sense to me. Other SC injections (such as MMR) are given lower and more posteriorly. The flu shot should have been smack into the deltoid. Does this match up with what your FIL has on his arms?

Share this post


Link to post
Share on other sites
I've never administered shingles vaccine but it is a subcutaneous injection. The CDC website states it is administered SC "in the deltoid" but this doesn't make sense to me. Other SC injections (such as MMR) are given lower and more posteriorly. The flu shot should have been smack into the deltoid. Does this match up with what your FIL has on his arms?

Just to clarify - Shringrix - the new shingles vaccine - is not a live vaccine and should be administered IM in the Deltoid. I think you are thinking of Zostavaxx - the old vaccine that is live and admin'd SC.

There is no reason both a shingles and Flu shot can't be given on the same day.

Share this post


Link to post
Share on other sites

When injections meant to be IM are given in the subq, patients can get a painful lump. Or when the nurse pulls the needle out before getting the plunger all the way down.

Share this post


Link to post
Share on other sites

We suggest that you contact your provider for further information. Per our terms of service, we can't provide further advice.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×